Alert archive / Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 4, NWS Blacksburg, VA

April 30, 2003Montgomery County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 30, 2003, 3:54 PM EDT for Montgomery County, Virginia. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2003, 3:54 PM EDT (19:54 UTC)
Expired
Apr 30, 2003, 4:45 PM EDT
In force
51 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Montgomery County, VA

The radar

The Roanoke radar (KFCX), 31 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.9 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2003-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2003-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1037 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 301954
SVRRNK
VAC121-302045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
353 PM EDT WED APR 30 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 445 PM EDT.

* AT 347 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF MC DONALDS MILL...MOVING
  NORTHEAST AT 15 MPH.

* SOME LOCATIONS THREATENED THROUGH 445 PM EDT INCLUDE
  MC DONALDS MILL...


THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING UP TO NICKEL SIZE
HAIL.

<<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3730 8045 3736 8033 3728 8024 3721 8033

$$

04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 3:15 PM EDT, 39 minutes earlier.

Area forecast discussion, Apr 30, 3:15 PM EDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
315 PM EDT WED APR 30 2003

TONIGHT...TSRA THAT HAVE DEVELOPED IN THE MTNS SHUD CONT TO
PROPAGATE EWD. GREATEST INSTABILITY WILL DOWN IN SOUTHSIDE VA AND NW
NW AREAS- WILL HAVE LIKELY POPS DOWN THAT WAY INTO EARLY
EVENING....THEN MOSTLY CHC THRU LATE EVENING. NOTHING MUCH AFTER
MIDNITE. MOS LOWS...MAINLY IN THE M-U 50S...LOOK GOOD.

THURSDAY...COULD BE SIMILAR TO TODAY...EXCEPT FOR NO BOUNDARY TO
PROVIDE A SFC CONVERGENCE FOCUS. BEST CHC STILL LOKKS TO BE IN THE
MTNS WHERE WE HAD A 30 POP- SLIGHT CHC EAST. WENT A LITTLE ABOVE MAV
MOS HIGHS- THICKNESSES IND HIGHS COULD GET INTO THE LOW 80S EASILY
IN THE PIEDMONT.

JJ

THUR NGT THRU SAT...SOMEWHAT COMPLICATED SFC PTTN WITH LOW COMING
OUT OF SRN STREAM IN THE SE U.S. AHEAD OF APPROACHING CDFNT. DONT
EXPECT THIS TO HAVE ALOT OF INFLUENCE ON WX FOR CWA. BEST POPS WL BE
FRI NGT AS FNT MOVES THRU. EXTENDED CHC POPS AND AMNT OF CLOUDS
INTO SAT MORN IN COORDINATION WITH ADJACENT OFFICES. WENT CLOSE TO
MAV GUID WITH ONLY VERY MINOR ADJUSTMENTSD TO CURRENT T/TD FCST.

SAT NGT THRU SUN NGT...BETWEEN SYS WITH HIGH CENTERED OVR FA ON SUN.
STAYED BELOW GUID FOR MINS SUN MORN.

MON THRU WED...GFS BRIGNING WARM FNT ACRS FA DURING THE DAY MON.
SHUD HAVE ENOUGH MOISTURE AND LIFT BY THE AFTN SO HAVE ADDED CHC
POPS. CWA WELL INTO WARM SECTOR BY TUES SO RAISED MAXES. TIMING OF
NEXT FNT IS FOR WED SO POPS IN FOR DAY 7 ALSO.

AMS

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, Apr 30, 1:20 PM EDT, 2 hours 34 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-011300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
120 PM EDT WED APR 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS THIS AFTERNOON WILL CONTAIN LOCALLY HEAVY
RAIN...AND SMALL HAIL. ISOLATED STRONGER STORMS MAY PRODUCE UP TO
QUARTER SIZE HAIL OR DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...

A COLD FRONT WILL CROSS THE CENTRAL APPALACHIANS FRIDAY.  SEVERE
THUNDERSTORMS MAY DEVELOP ALONG AND AHEAD OF THE FRONT...THE
GREATEST THREAT OF STORMS DURING THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...BUT MAY BE NEEDED
LATER IN THE WEEK.

In the hours before

Special weather statement, Apr 30, 1:18 PM EDT, 2 hours 36 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-010000-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
118 PM EDT WED APR 30 2003

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY
EVENING...

SCATTERED THUNDERSTORMS ARE DEVELOPING IN THE MOUNTAINS THIS
AFTERNOON...AND WILL BECOME MORE NUMEROUS TOWARD LATE AFTERNOON AS
THEY SPREAD SLOWLY EASTWARD INTO THE FOOTHILLS. WE HAVE HAD ENOUGH
HEATING SO THAT SOME OF THE STORMS WILL LIKELY CONTAIN SMALL HAIL. A
FEW OF THESE STORMS MAY BECOME STRONG ENOUGH TO PRODUCE HAIL UP TO
QUARTER SIZE... POSSIBLY EVEN DAMAGING WIND GUSTS.

IN ADDITION TO THE POSSIBILITY OF LARGE HAIL...THESE STORMS WILL BE
SLOW MOVING...AND LOCALLY HEAVY DOWNPOURS OF MORE THAN AN INCH OF
RAIN IN LESS THAN AN HOUR IS LIKELY.

BECAUSE OF THE EXPECTED ISOLATED COVERAGE OF SEVERE
WEATHER...SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

06
Special weather statement, Apr 30, 1:47 PM EDT, 2 hours 7 minutes before
WVZ042-301945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
147 PM EDT WED APR 30 2003

AT 147 PM EDT THUNDERSTORMS WITH HEAVY RAIN WERE COVERING THE
WESTERN PORTION OF MERCER COUNTY...WEST AND NORTHWEST OF MATOAKA.
DOPPLER RADAR ESTIMATED THAT OVER TWO INCHES OF RAIN HAS FALLEN IN
THE CRANE CREEK BASIN...AND NEARLY TWO INCHES IN THE WIDEMOUTH CREEK
AREA.  THUNDERSTORMS ARE MOVING SLOWLY NORTHEAST ACROSS WESTERN
MERCER...AND ADDITIONAL RAINFALL IS LIKELY.  PEOPLE IN AND AROUND
THE MATOAKA AREA SHOULD AVOID AREAS PRONE TO FLOODING. IF WATER
BEGINS TO SUDDENLY RISE...MOVE TO A PLACE OF SAFETY.

LISTEN TO NOAA WEATHER RADIO OR COMMERCIAL RADIO OR TELEVISION TO
STAY ABREAST OF THE WEATHER FOR THE NEXT COUPLE OF HOURS.  BE
PREPARED TO ACT QUICKLY SHOULD FLASH FLOOD WARNINGS BE ISSUED.

04
Special weather statement, Apr 30, 2:42 PM EDT, 1 hour 12 minutes before
NCZ001>003-018-019-VAZ011>020-022>024-WVZ044-045-301930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
242 PM EDT WED APR 30 2003

...LINE OF STRONG TO SEVERE THUNDERSTORMS MOVING EAST THROUGH THE
MOUNTAINS...

AS OF 240 PM EDT...A LINE OF SHOWERS AND THUNDERSTORMS WAS SLOWLY
MOVING EAST THROUGH THE MOUNTAINS OF NORTHWEST NORTH CAROLINA...
SOUTHEAST WEST VIRGINIA AND SOUTHWEST VIRGINIA.  SOME STORMS WERE
PRODUCING BRIEF PERIODS OF HAIL AND STRONG WINDS...AS WELL AS VERY
HEAVY RAINFALL.

THE LINE WAS GENERALLY ALONG A LINE FROM BOONE NORTH CAROLINA...ON
NORTH TO WYTHEVILLE VIRGINIA...THEN UP TO NEAR LEWISBURG WEST
VIRGINIA.  THE NORTHERN END OF THE LINE WAS MOVING EAST ABOUT 25
MPH.  THE NORTHERN END OF THE LINE IN NORTH CAROLINA WAS MOVING MUCH
SLOWER...HOWEVER ADDITIONAL STORMS WERE DEVELOPING ACROSS THE
FOOTHILLS AND PIEDMONT OF NORTH CAROLINA AND WERE MOVING NORTHEAST.

BE ON THE LOOKOUT FOR STORMS MOVING IN FROM THE WEST OR SOUTHWEST
THIS AFTERNOON...AND BE READY TO TAKE APPROPRIATE ACTION IF WARNING
IS ISSUED.
Special weather statement, Apr 30, 3:44 PM EDT, 10 minutes before
NCZ002>006-019-020-VAZ010>020-022-032-033-043-WVZ044-045-302126-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
344 PM EDT WED APR 30 2003

...A LINE OF STRONG THUNDERSTORMS MOVING SLOWLY ACROSS SOUTHEAST
   WEST VIRGINIA...SOUTHWEST VIRGINIA...AND NORTHWEST NORTH
   CAROLINA...

THE THUNDERSTORMS EXTEND FROM NEAR LEWISBURG WEST VIRGINIA SOUTH
ACROSS WYTHEVILLE VIRGINIA...TO NEAR WILKESBORO NORTH CAROLINA.
THE LINE OF STORMS WAS MOVING EAST AT NEAR 15 MPH. THESE STORMS
CAN PRODUCE SMALL HAIL...STRONG AND GUSTY WINDS...AND VERY HEAVY
DOWNPOURS OF RAIN. FREQUENT DANGEROUS LIGHTNING IS ALSO LIKELY
WITH THE STORMS PASSAGE. THE THUNDERSTORM ACTIVITY WILL AFFECT
THE NEW RIVER AND ROANOKE VALLEYS IN VIRGINIA...AND THE NORTH
CAROLINA PIEDMONT LATER THIS AFTERNOON.

PLEASE LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET
FOR POSSIBLE WARNING THIS AFTERNOON.

CACCIAPAGLIA

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 4:22 PM EDTSevere Thunderstorm WarningRNKGiles38 min
Apr 30, 4:36 PM EDTSevere Thunderstorm WarningRNKCraig, Roanoke39 min
Apr 30, 4:44 PM EDTSevere Thunderstorm WarningRNKMontgomery31 min
Apr 30, 4:51 PM EDTSevere Thunderstorm WarningRNKPatrick39 min
Apr 30, 5:17 PM EDTSevere Thunderstorm WarningRNKBotetourt, Roanoke28 min
Apr 30, 5:46 PM EDTSevere Thunderstorm WarningRNKBotetourt44 min
Apr 30, 5:47 PM EDTSevere Thunderstorm WarningRNKFranklin28 min
Apr 30, 5:55 PM EDTSevere Thunderstorm WarningRNKPittsylvania35 min
Apr 30, 6:28 PM EDTSevere Thunderstorm WarningRNKBedford47 min
Apr 30, 6:36 PM EDTSevere Thunderstorm WarningRNKCampbell39 min
Apr 30, 7:01 PM EDTSevere Thunderstorm WarningRNKAmherst, City of Lynchburg44 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.